Winter Storm, Highland
- When
- March 30, 5:00 AM EST to 10:00 PM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure over North Carolina moved northeast along the Atlantic Seaboard on the 31st. This system brought a period of light to moderate snow to the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure over North Carolina moved northeast along the Atlantic Seaboard on the 31st. This system brought a period of light to moderate snow to the region. Snowfall accumulations with this late season storm were elevation dependent because ground temperatures were above freezing below 1500 feet. This prevented most of the snowfall from accumulating in valleys and in lower elevations east of the Blue Ridge Mountains. Lower elevations reported accumulations between 1 and 3 inches. Above 1500 feet where the snow was able to accumulate, snow depth reached 4 to 8 inches. Minor power outages were reported in isolated locations where the snow weighed down on trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 30, 4:08 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 AM EST SUN MAR 30 2003 SHORT TERM...(TODAY AND TONIGHT).. PREVIOUS FORECAST HAD A GOOD HANDLE ON SITUATION FOR TODAY AND TONIGHT. COLDER AIR STARTING TO FILTER IN BEHIND SATURDAYS FRONT. AT 08Z TEMPERATURES RANGED FROM THE MID 30S AT THE HIGHER ELEVATIONS TO THE MID 40S ALONG THE BAY. MODELS HAVE TRENDED FASTER WITH THE START OF THE WINTER PRECIP. BUFKIT SOUNDINGS INDICATED ALL SNOW AT 12Z IN THE WEST AND A MIX OF RAIN AND SNOW STARTING BY 14Z IN THE EAST ZONES. 850 TEMPS ARE PROGGED TO BE BELOW FREEZING WEST OF THE BLUE RIDGE AT 12Z AND BY 18Z IN THE EAST ZONES. PER THE ETA...SURFACE TEMPS ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE EXTREME EAST ZONES THROUGH MID AFTERNOON. ISSUED A WINTER WX ADVISORY FOR THE WESTERN ZONES/HIGHER ELEVATIONS THIS MORNING. UPPED THE AMOUNTS TO 2 TO 4 INCHES BASED ON THE LATEST RADAR TRENDS AND HPC GUIDANCE...NOT EXPECTING MUCH ACCUMULATION IN THE EAST. TEMPERATURES WILL CONTINUE TO FALL THROUGHOUT THE DAY. LOWS TONIGHT WILL BE IN THE 20S (15 TO 20 DEGREES BELOW NORMAL IN SOME PLACES). EXPECT THE SNOW TO TAPER THIS EVENING AND END AROUND 03Z. ...LONGER TERM...MON THRU SAT... UL TROF SWINGS THRU CWA MON. NW FLOW PRODUCES UPSLOPE ON W RIDGES AND IN COMBO WITH LINGERING LLRH AND VORT SWINGING THRU...CHANCE FOR -SHSN THERE. DRY E OF MTNS. BY MON NIGHT...UL TROF MOVES OUT BUT IN NW FLOW A VORT MAX APPROACHES. EARLY TUE MORNING...IT WILL BE CLOSE ENOUGH TO MTNS TO GENERATE SCT -SHSN. THEREFORE...WILL CONTINUE CHANCE -SHSN IN FAR W RIDGES INTO TUE MORN. ON TUE...VORT MAX SWINGS THRU BRINGING ANOTHER THREAT FOR SCT PRECIP CWA WIDE. AROUND 12Z...A WARM FRONT PUSHES THRU CWA AND STRONG WAA RESULTS. MODELS FCST RAPID WARMUP TUE MORNING WHICH WILL CHANGE ANY MIXED PRECIP IN MTNS OVER TO RAIN. ALL RAIN E OF MTNS TUE. ANOTHER VORT SWINGS THRU TUE NIGHT SO WILL CONTINUE CHANCE -SHRA. SEVERAL MODELS INCLUDING ECMWF...ETA AND AVN SHOW WARM FRONT STALLING JUST N OF CWA WED. SIGNIFICANCE WILL BE SOME CLDS LINGERING IN AREA AND SLIGHTLY COOLER TEMPS THAN MODELS PREVIOUSLY FCST. HAVE DROPPED HIGHS WED TO NEAR 70. ON THU...APPROACHING LOW PUSHES WARM FRONT WELL N OF CWA PUTTING US CLEARLY INTO WARM SECTOR. WARMEST DAY OF WEEK EXPECTED. BY FRI...COLD FRONT /WHICH STARTS TO WEAKEN AS IT APPROACHES THE E COAST RIDGE/ IS FCST TO SWING THRU CWA. HAVE OPTED TO PUT CHANCE SHRA IN FCST. BY SAT...HIGH PRES BUILDS IN FROM NW...DROPPING TEMPS ABOUT 10 DEGREES. MMARGRAF .LWX... DC...NONE. MD...WINTER WEATHER ADVISORY TODAY AND TONIGHT MDZ002>003. VA...WINTER WEATHER ADVISORY TODAY AND TONIGHT VAZ021...VAZ025>028. WV...WINTER WEATHER ADVISORY TODAY AND TONIGHT WVZ048>052...WVZ054>055. MARINE...SMALL CRAFT ADVISORY CHES BAY AND TIDL POTOMAC.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-300900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A STRONG COLD FRONT LOCATED BETWEEN THE ALLEGANY FRONT AND THE SHENANDOAH VALLEY LATE THIS MORNING WILL MOVE EAST TO THE CHESAPEAKE BAY BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. AS THE AIR MASS BECOMES MORE UNSTABLE... SOME OF THESE STORMS COULD PRODUCE STRONG WINDS. CENTRAL VIRGINIA EAST OF THE BLUE RIDGE /THE CHARLOTTESVILLE TO FREDERICKSBURG CORRIDOR/ AS WELL AS SOUTHERN MARYLAND HAVE THE GREATEST OPPORTUNITY TO SEE STRONG THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ONCE THE FRONT PASSES TEMPERATURES WILL DROP AS THE COLDER AIR MOVES IN. THERE IS A CHANCE FOR SOME WET BY SUNDAY MAINLY IN THE HIGHER ELEVATIONS. ON SUNDAY SNOW WILL CONTINUE IN THE HIGHER ELEVATIONS...A RAIN SNOW MIX IS EXPECTED ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HTS
The national radar mosaic for the moment the first event began.
15 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346154, 5346155, 5346156, 5346157, 5346158, 5346159, 5346160, 5346161, 5346162, 5347126, 5347127, 5347128, 5347129, 5347130, 5347131, 5347132, 5347133, 5347229.